Nebraska, 2026

Drought in Nebraska, March 1 to 31, 2026

March 1 to 31, 2026 · NWS LBF · 27 events in 27 counties and zones

Record warmth, coupled with little to no rainfall in March, led to rapid expansion of drought conditions across all of western and north central Nebraska. By the end of the month, areas of moderate (D1) drought conditions expanded to severe (D2) and extreme (D3) drought conditions by the end of March.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Record warmth, coupled with little to no rainfall in March, led to rapid expansion of drought conditions across all of western and north central Nebraska. By the end of the month, areas of moderate (D1) drought conditions expanded to severe (D2) and extreme (D3) drought conditions by the end of March. North Platte saw its 3rd warmest, and Valentine had its warmest March on record. Valentine had its 9th driest and North Platte 19th driest March on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 5:58 PM CST, 6 hours 2 minutes earlier. Its key messages:

  • Light precipitation chances Monday and Tuesday
  • Cooler temperatures tomorrow, then warmer temperatures return
  • Another round of precipitation chances late week
Area forecast discussion, Feb 28, 5:58 PM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Light precipitation chances Monday and Tuesday

- Cooler temperatures tomorrow, then warmer temperatures return

- Another round of precipitation chances late week

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 418 PM CST Sat Feb 28 2026

Colder air mass continues to progress south into the
forecast area, keeping temperatures cool again for Sunday. The
greatest influence on colder temperatures will be along and east of
HWY 83 where temperatures will be in the upper 30s to mid 40s, which
will be a few degrees below normal. Did take out precipitation
chances for Sunday as dry air will be difficult to overcome. For
Monday morning kept precipitation chances light across the northern
Sandhills as precipitation mode looks to be isolated rain showers,
there could be a brief few hours of colder temperatures in the
morning where there could be a rain/snow mix, but confidence is low
in little to any precipitation occurring on Monday during the
day.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 418 PM CST Sat Feb 28 2026

A weak upper level trof pushes eastward into the region,
precipitation chances increase Monday night into Tuesday. The best
chance for precipitation will generally be Tuesday morning and
afternoon, with the greatest potential across southern and southwest
Nebraska. Though precipitation chances will be better on Tuesday,
any beneficial wetting rainfall is not expected as qpf will
generally be below 0.10 inches. A better chance of precipitation is
expected by late week as a stronger trof digs into the region, will
need to continue to monitor the track of this system. Warmer
temperatures return with highs well above normal as temperatures
will be in the 50s to 60s through the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 541 PM CST Sat Feb 28 2026

VFR conditions will prevail across all of western and north
central Nebraska through Sunday. Southeast winds will increase
during the day Sunday at 10-20 kts. An increase in high-level
cloudiness with broken to overcast conditions at times Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...Taylor
Hazardous weather outlook, Feb 28, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CST Sat Feb 28 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CST Sat Feb 28 2026 /210 PM MST Sat Feb 28 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions over all of eastern Cherry County by the end of March. At the Valentine Airport, 0.24 inches of precipitation was reported in March. This was 0.77 inches below the normal of 1.01 inches. At the Valentine Lakes NWR, 0.38 inches of precipitation was reported for the month. This was 0.66 inches below the normal of 1.04 inches.

Drought, Keya Paha

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions across all of Keya Paha County by the end of March. The cooperative observer at Springview 2NW reported 0.48 inches of precipitation in March. This was 0.51 inches below the normal of 0.99 inches.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions across all of Brown County by the end of March. The cooperative observer at Ainsworth reported 0.45 inches for precipitation for March. This was 0.75 inches below the normal of 1.20 inches.

Drought, Rock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions across all of Rock County by the end of March.

Drought, Boyd

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, transitioned to extreme (D3) drought conditions over the eastern quarter of Boyd County by the end of March. Over the remainder of the county, moderate (D1) drought conditions transitioned to severe (D2) drought conditions by the end of the month.

Drought, Holt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, deteriorated to extreme (D3) drought conditions over the eastern third of Holt County by the end of March. Over the remainder of the county, moderate (D1) drought deteriorated to severe (D2) and extreme (D3) drought conditions by the end of the month. The cooperative observer at Atkinson 3SW reported 0.26 inches of precipitation for March. This was 1.00 inches below the normal of 1.26 inches. The cooperative observer at O'Neill reported 0.25 inches of precipitation for March. This was 1.26 inches below the normal of 1.51 inches.

Drought, Thomas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, transitioned to severe (D2) drought conditions across all of Thomas County by the end of March.

Drought, Blaine

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions by the end of March.

Drought, Loup

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions deteriorated to severe (D2) drought conditions across all of Loup County by the end of March.

Drought, Garfield

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions deteriorated to extreme (D3) drought conditions over all of Garfield County by the end of March. The cooperative observer at Burwell reported 0.25 inches of precipitation for March. This was 1.13 inches below the normal of 1.38 inches. The cooperative observer at Ericson 8WNW reported 0.23 inches of precipitation for March. This was 1.25 inches below the normal of 1.48 inches.

Drought, Wheeler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions deteriorated to extreme (D3) drought conditions across all of Wheeler County by the end of March.

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, transitioned to severe (D2) drought over most of McPherson County by the end of March. Over far northwestern portions of the county, Moderate (D1) drought transitioned to extreme (D3) drought by the end of the month.

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, transitioned to severe (D2) drought conditions over all of Logan County by the end of March. The cooperative observer at Stapleton 5W reported 0.33 inches of precipitation for March. This was 1.03 inches below the normal of 1.36 inches.

Drought, Custer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought across most of Custer County by the end of March. Over far eastern portions of the county, moderate (D1) drought conditions, deteriorated to extreme (D3) drought conditions by the end of the month. At the Broken Bow Airport, 0.05 inches of precipitation was reported in March. This was 1.11 inches below the normal of 1.16 inches. The cooperative observer at Broken Bow 2W reported 0.06 inches of precipitation for March. This was 1.23 inches below the normal of 1.29 inches. The cooperative observer at Callaway 8WSW reported 0.10 inches of precipitation for March.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions deteriorated to severe (D2) drought over most of Lincoln County by the end of March. Over far southern portions of the county severe (D2) drought conditions transitioned to extreme (D3) drought conditions by the end of the month. The cooperative observer at Hershey 5 SSE reported 0.31 inches of precipitation in March. This was 0.54 inches below the normal of 0.85 inches. The cooperative observer at Wallace 2W reported 0.12 inches of precipitation for March. This was 0.76 inches below the normal of 0.88 inches. At the North Platte Regional Airport, 0.22 inches of precipitation was reported in March. This was 0.78 inches below the normal of 1.00 inches. The cooperative observer at Brady reported 0.03 inches of precipitation for March.

Drought, Hayes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over the northern half of Hayes County, transitioned to extreme (D3) drought by the end of March. Over the southern half of the county, moderate (D1) drought conditions deteriorated to extreme (D3) drought by the end of the month. The cooperative observer at Hayes Center reported 0.02 inches of precipitation for March. This was 1.11 inches below the normal of 1.13 inches.

Drought, Frontier

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over northwestern portions of Frontier County, transitioned to extreme (D3) drought conditions by the end of March. Over the remainder of the county, moderate (D1) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Curtis reported 0.00 inches of precipitation for March. This was 0.93 inches below the normal of 0.93 inches. The cooperative observer at Eustis 2NW reported a trace of precipitation for the month of March. This was 1.27 inches below the normal of 1.27 inches.

Drought, Sheridan

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded to extreme (D3) drought conditions over the southern half of Sheridan County by the end of March. Over the northern half of the county, moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions by the end of the month. The cooperative observer at Gordon 6N reported 0.59 inches of precipitation for March. This was 0.59 inches below the normal of 1.18 inches.

Drought, Western Cherry

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over southwestern Cherry County, deteriorated to extreme (D3) drought conditions by the end of March. Over the remainder of western Cherry County, moderate (D1) drought deteriorated to severe (D2) drought conditions by the end of the month. The cooperative observer at Kilgore 1NE reported 0.82 inches of precipitation in March. The cooperative observer at Mullen 22N reported 0.18 inches of precipitation for March.

Drought, Garden

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued over over western, central and northwestern Garden County through the end of March. Over the remainder of the county, moderate (D1) and severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Crescent Lakes NWR reported 0.25 inches of precipitation for March. This was 0.59 inches below the normal of 0.84 inches. The cooperative observer at Oshkosh 8SW reported 0.04 inches of precipitation for March. This was 1.08 inches below the normal of 1.12 inches. The cooperative observer at Oshkosh reported 0.10 inches of precipitation for March. This was 0.83 inches below the normal of 0.93 inches. The cooperative station at Oshkosh 10NE reported 0.14 inches of precipitation in March.

Drought, Grant

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions across all of Grant County by the end of March.

Drought, Hooker

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over the western half Hooker County, deteriorated to extreme (D3) drought conditions by the end of March. Over the remainder of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought by the end of the month.

Drought, Arthur

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over northwestern Arthur County and moderate (D1) drought conditions over the remainder of the county, transitioned to extreme (D3) drought conditions over all of Arthur County by the end of March. The cooperative observer at Arthur reported 0.19 inches of precipitation for March. This was 0.94 inches below the normal of 1.13 inches.

Drought, Deuel

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over the western quarter of Deuel County and moderate (D1) drought conditions over the remainder of Deuel County, transitioned to extreme (D3) drought by the end of March.

Drought, Keith

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Moderate (D1) and severe (D2) drought conditions, transitioned to severe (D2) and extreme (D3) drought across Keith County by the end of March. By the end of the month, extreme (D3) drought was located over the western three quarters of the county. Severe (D2) drought was located elsewhere. The cooperative observer at Ogallala reported 0.03 inches of precipitation for March. This was 1.09 inches below the normal of 1.12 inches. The cooperative observer at Kingsley Dam reported 0.32 inches of precipitation for March. This was 0.60 inches below the normal of 0.92 inches.

Drought, Perkins

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Severe (D2) drought conditions transitioned to extreme (D3) drought conditions over most of Perkins County by the end of March. Over the northeastern quarter of the county, severe (D2) drought conditions persisted through the end of the month.

Drought, Chase

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, over the northern half of Chase County, transitioned to extreme (D3) drought by the end of March. Over the southern half of the county, moderate (D1) drought deteriorated to extreme (D3) drought by the end of the month. The cooperative observer at Imperial reported 0.51 inches of precipitation for March. This was 0.62 inches below the normal of 1.13 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322162, 1322169, 1322170, 1322179, 1322181, 1322184, 1322256, 1322259, 1322264, 1322273, 1322274, 1322279, 1322305, 1322315, 1322333, 1322340, 1322344, 1322160, 1322161, 1322240, 1322249, 1322253, 1322278, 1322316, 1322325, 1322328, 1322337.